CSN Login
Members Online: 9

Tinnitus

denistd's picture
denistd
Posts: 481
Joined: Apr 2009

Does anybody here that had rads and chemo have tinnitus, ever since my tx was complete I have a constant ringing in my ears, not enough to disturb me and only noticeable when I lay down to sleep at night or if I think of it, doc said it's an after effect. Denis

GRAVEY's picture
GRAVEY
Posts: 84
Joined: Jan 2010

I also have this issue. It was day 2 after my first Chemo of Cisplatin. I woke up, and I had a high pitched ringing, and a muffly sound in my ears. I freaked out because it was not told to me that this would be a possible side affect. I think the muffly sound has gotten better, but the high pitched ringing is still there.

GRAVEY

Tanager75
Posts: 86
Joined: Aug 2009

The ringing in my ears is one of my most disruptive side effects. I'm 9 months post treatment and just got new hearing aids. The ringing is still irritating but the feeling like I'm in a barrel has improved with the hearing aids. I can now her people with higher pitched voices. Subtle changes but worth the hearing aids for me, they are expensive.

Peace,

mark

Landranger25's picture
Landranger25
Posts: 207
Joined: Nov 2009

4 months out. Ringing all the time. Some days worse than others. Also seems to be certain frequencies I don't hear so well anymore especially if thee is other background noise. Onco said most likely from Cisplatin but that the radiation, just as it also damaged hair follicles in my face, no shaving for awhile, it also damaged the hair/cilia in my ears as well. He offered to send me to a hearing guy but also said he was doubtful he would be able to help me. As with other side effects, I still have 8 months to go before like Popeye, "I am what I am". Other things are improving, hope this does too.

Mike

CajunEagle
Posts: 352
Joined: Oct 2009

My Onco said the same thing. Caused by Cisplatin and Radiation. I think I've become so used to it, that alot of the time I don't realize the ringing is there. I've had 2 appointments with a Hearing/Auditory Physician from Pittsburgh who meets with me over a large teleconference type monitor. His diagnosis and later effects ??? It may go away or may not. Oh well.

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

I suffered bad hearing loss and some ringing a couple months out of treatment, Thinking it was wax build up I had drops and then the big Syringe flush job done but little to no improvement. I went to see my ENT and after a quick look he immediately said "You're inner Ears are blocked" meaning the 'eustation tubes' or inner ear. He instructed me to 'Equalize' which i did and my hearing returned to normal a short time later when the fluid drained out. A huge relief. You maybe should get checked by your ENT before doing what I did in case your issue is different.

Hope you resolve the tinnitus.

Regds
Scambuster

Hondo's picture
Hondo
Posts: 5604
Joined: Apr 2009

Don’t remember the ringing as much as the pain in the ears; I believe the pain was from the tubes that were installed to drain the ears. Sometimes the pain was so bad it gave me headaches that lasted all day. I went to see my ENT about it and he could not see any problems, except for a wax build up, I was so glad when the tubes fell out and the pain stopped.

janymac
Posts: 31
Joined: Feb 2010

If I am entirely honest, I did start with a bit of tinnitus as my presenting syptom for NPC itself (it is a common effect of the disease), but it definitely got worse with chemo and then radiation.Hearing aids help becuase you are starting to hear constructive things (my audiologist said), and is a great help,. I find it only really annoys me if both ears are screeching at different pitches, but the tinnitus is never the less there all the time. I also have nerve damage to the vestibular system (damaged cilia)with some bad balance problems and damaged hearing nerves - particualry high freqency, but my left ear is as good as 100% deaf. Also have bad mucous in my ears, and to top it off have a perforation in the left ear which means I am plagued with ear infections that can take months to clear up. Just all part of the joy.I think the perforation is from a grommet falling out and not healing - difficult to say how that happened.

Something I have found out recently is if your voice and breathing sound distroted inside you head - it is your eustacian tube staying open - another long term side effect. More annoying then anything, but fortunately I have only just developed it.

delnative's picture
delnative
Posts: 452
Joined: Aug 2009

... thanks to the ringing in my ears.
I'm almost 17 months out of treatment (Cisplatin and rads, followed by a neck dissection) and I still have this very high-pitched ringing virtually all of the time. I oftentimes don't even notice it, but it's there.
Back during treatment I consulted an audiologist, who gave me a hearing test and found significant hearing loss in the left ear and moderate loss in the right.
She said she couldn't tell if it was from (a.) the fact that I attended one too many concerts by The Who (b.) the fact that I've been around a lot of gunfire with no hearing protection (c.) the Cisplatin -- or a combination of all of the above.
Whatever the cause, it looks like I'm stuck with it.

--Jim in Delaware

MGC
Posts: 8
Joined: May 2010

I am almost 2 weeks out of treatment. Rads and cisplatin. In the paperwork they gave me on cisplatin, permanent hearing loss and tinntus are listed as # 2 side effect. My oncologist required a hearing test before treatment and after every chemo treatment. Six days after the first chemo my ears started ringing non-stop very loud and very uncomfortable. Hearing test showed some hearing loss mostly in one ear. Doctor also said most hearing issues are after the first chemo. After second chemo, which was 2 weeks late because blood work was not good enough (normal I am told), ringing seems the same or tad bit worse in both ears. My next hearing test is next week and so is my last chemo if they decide to give it to me. I really want the chemo if it is going to help my chances on the SCC but I am really not sure if i want it if it is going to make my ears worse. Not sure how much more I can deal with on the ears part. If anyone has more helpful info I would be glad to hear about it. Both my oncologist and radiation therapist required I see an ENT before my 2nd chemo and i did but the ENT did not offer anything promising at all.

pattyanny's picture
pattyanny
Posts: 523
Joined: Jul 2009

Lol! I have had ringing in the ears which began about 2 months after treatment. As many have said- some days worse than others. I cannot hear conversations in crowded rooms, and have to "concentrate" to hear someone speaking. I sometimes find myself "squinting" to hear! Ha Ha! How funny is that? I do have some hearing loss from cisplatin, but have yet to get the hearing aids, as they are not covered by insurance. Just another bump in the road.

Greg53's picture
Greg53
Posts: 830
Joined: Apr 2010

Watch out for the Cisplatin. I had 3 doses scheduled but only made it thru 2. I had audio tests after each Cisplatin treatment and before my first one. The ringing kept getting worse for me after each treatment and I lost hearing in both ears. ONC substituted 3 Erbitux treatments for the last Cisplatin that was cancelled. I lost significant high pitch frequencies (30%) by the time of the 2nd Cisplatin. ONC was afraid I would totally lose all hearing permanently if I did the final one. I'm 6 weeks post-treatment and haven't got any relief from hearing or ringing. I have ringing about 80% of the time. Wasn't bad at first but with my other effects getting better, this is starting to drive me nuts. ONC said that ringing should subside and I might get hearing back over the next 6 months. Time will tell. Audiologist said I needed hearing aids, but I'll wait ahwile and see.

Christmas
Posts: 91
Joined: May 2005

Yep. I first experienced it six months after treatment. Had it checked out; had an ear tube put in to help with congestion in the ear after my first flight after treatment. Lost some hearing, but my hearing is better than that of my 60 year old husband.

Annoying, but living with it.

Greend's picture
Greend
Posts: 679
Joined: Feb 2010

Been driving me crazy for 13 years. Finally got a hearing aid (yes for tinnitus) that fits over the ear and it has helped.

alphamommy
Posts: 3
Joined: Jun 2010

I can't imagine 13 years of this! I've had it for almost 6 years and it keeps me from sleeping at times. Other times, I don't even hear it.
What sort of hearing aid did you get? I've wondered if there was any way they could "cancel it out" electronically. I'd like to know more about this.
Thanks!
Tammy

Ed_PortOrange's picture
Ed_PortOrange
Posts: 110
Joined: Jun 2010

I have had tinnitus for decades. It started after 4 years Air Force working on jet airplanes. My doctors ruled out cisplatin for me because they knew it would cause the problem to increase or even cause deafness. I went the erbitux route but continue to live with my ringing. At this juncture in life...a very small problem.

Hope you find some relief.

denistd's picture
denistd
Posts: 481
Joined: Apr 2009

Here it is

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network